Alert archive / Minnesota / Flash Flood Warnings in 2005
Flash Flood Warning 44, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jul 25, 2005, 11:28 AM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 11 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2005, 11:28 AM CDT (16:28 UTC)
- Expired
- Jul 25, 2005, 10:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Grant County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 200 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 12:45 PM CDT | FLASH FLOOD | 2 S Dalton, MN | AREAS OF OVERLAND FLOODING DEVELOPED IN SOUTHWEST OTTER TAIL COUNTY ACROSS PORTIONS OF WESTERN, AASTAD, AND TUMULI TOWNSHIPS. SEVERAL SECTION ROADS WERE BLOCKED OFF IN RESPONSE TO HIGH WATER AND DEGRADED ROAD CONDITIONS. |
| Jul 25, 12:45 PM CDT | FLASH FLOOD | 7 Nw Wendell, MN | WATER OVERTOPPED A PORTION OF CNTY RD 40 NEAR RABBIT CREEK IN EXTREME NORTHWEST GRANT COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 77 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 789 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KFGF 251628
FFWFGF
MNC051-111-260300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1128 AM CDT MON JUL 25 2005
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GRANT COUNTY IN WEST CENTRAL MINNESOTA
SOUTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA
* UNTIL 1000 PM CDT
* AT 1119 AM CDT...WEATHER SPOTTERS REPORTED 3 INCHES OF RAIN HAVE
FALLEN IN THE WESTERN TOWNSHIP OF OTTERTAIL COUNTY...SOUTH OF
FERGUS FALLS. DOPPLER RADAR ESTIMATES SHOW THAT 2 TO 3 INCHES OF
RAIN HAVE FALLEN IN THE WESTERN...FERGUS FALL AND DALTON AREAS.
AN ADDITIONAL 1 TO 2 INCHES OF RAIN ARE LIKELY IN THESE AREAS.
DOPPLER RADAR SHOW THAT STRONG THUNDERSTORMS WILL BE MOVING INTO
THE WENDELL...NORCROSS AND ELBOW LAKE AREAS DURING THE EARLY
AFTERNOON. RAINFALLS OF 2 TO 4 INCHES ARE POSSIBLE BY EARLY
AFTERNOON..
* SOME LOCATIONS IN THE WARNING INCLUDE FERGUS FALLS...PARKERS
PRAIRIE...HOFFMAN AND HENNING.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.
CAMPERS NEAR A STREAM...RIVER OR A LOW LYING AREA SHOULD BE PREPARED
TO MOVE QUICKLY TO HIGHER GROUND.
LAT...LON 4578 9623 4578 9578 4612 9579 4612 9517
4643 9518 4641 9626
$$
EWENS3 follow-up statements
000
WGUS73 KFGF 251836
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
135 PM CDT MON JUL 25 2005
MNC051-111-167-NDC077-081-260300-
GRANT MN-OTTER TAIL MN-WILKIN MN-RICHLAND ND-SARGENT ND-
135 PM CDT MON JUL 25 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN
SARGENT...SOUTHERN RICHLAND...SOUTHERN WILKIN...SOUTHERN OTTER TAIL
AND GRANT COUNTIES UNTIL 1000 PM...
STRONG THUNDERSTORMS HAD MOVED ACROSS FAR SOUTHERN RED RIVER VALLEY
THIS MORNING. THE HAVANA...LIDGERWOOD...CAMPBELL...WESTERN AND
WENDELL AREAS HAVE RECEIVED 2 TO 3 INCHES OF RAIN BETWEEN 8AM AND
NOON. A BROAD AREA OF MODERATE TO HEAVY RAIN CONTINUES IN THE
WARNING AREA AND IS FORECAST TO PERSIST INTO THE MID TO LATE
AFTERNOON. GENERALLY ONE HALF TO ONE INCH OF RAIN WILL FALL THIS
AFTERNOON...AND 1 TO 2 INCHES OF RAIN ARE POSSIBLE IN A FEW LOCALES.
REPORTS FROM COOPERATIVE OBSERVERS AND THE PUBLIC INDICATE THAT
PONDING OF WATER IS FAIRLY WIDESPREAD IN THE WARNING AREA...WITH
LOWLAND FLOODING DEVELOPING. DITCHES WERE RUNNING FULL IN THE
HAVANA...LIDGERWOOD...DORAN AND WESTERN AREAS. SLIGHT TO MODERATE
WITHIN BANK RISES WERE BEING NOTED ON AREA RIVERS AS WELL.
RUNOFF WILL INCREASE DURING THE AFTERNOON ESPECIALLY IN THE
HAVANA...LIDGERWOOD...CAMPBELL...WESTERN AND WENDELL AREAS. REPORTS
FROM THE DORAN...CAMPBELL AND WESTERN AREAS INDICATE THAT WATER IS
BEGINNING TO AFFECT SOME SECONDARY ROADWAYS. AREA CREEKS AND STREAMS
WILL ALSO EXPERIENCE SIGNIFICANT RISES THROUGH THE AFTERNOON. THE
SOUTHERN MAINSTEM RED AND ITS TRIBUTARIES WILL LIKELY SEE MODERATE
RISES OVER THE NEXT FEW DAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR FURTHER DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE
LAT...LON 4578 9623 4578 9578 4612 9579 4612 9517
4643 9518 4641 9626
$$
EWENS000
WGUS73 KFGF 252145
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
445 PM CDT MON JUL 25 2005
MNC051-111-167-NDC077-081-260300-
GRANT MN-OTTER TAIL MN-WILKIN MN-RICHLAND ND-SARGENT ND-
445 PM CDT MON JUL 25 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN
SARGENT...SOUTHERN RICHLAND...SOUTHERN WILKIN...SOUTHERN OTTER TAIL
AND GRANT COUNTIES UNTIL 1000 PM...
HEAVY RAINS FELL ACROSS A SMALL PORTION OF THE SOUTHERN RED RIVER
VALLEY INCLUDING THE HAVANA...LIDGERWOOD...CAMPBELL...WESTERN AND
WENDELL AREAS. 2 TO 3 INCHES OF RAIN FELL BETWEEN 8AM AND
NOON...WITH LESS THAN AN INCH ADDITIONAL THEREAFTER. THE RAIN HAS
SINCE MOVED EAST OF THE AREA...YET RUNOFF CONTINUES TO AFFECT LOW
LYING AREAS.
REPORTS FROM COOPERATIVE OBSERVERS AND THE PUBLIC INDICATE THAT
PONDING OF WATER WAS FAIRLY WIDESPREAD IN THE WARNING AREA...WITH
LOCALIZED LOWLAND FLOODING. A FEW SECONDARY AND SECTION ROADS HAD
WATER OVER THEM IN THE WARNING AREA...MAINLY WESTERN OTTER TAIL AND
SOUTHERN RICHLAND COUNTIES. DITCHES WERE RUNNING FULL IN THE
HAVANA...LIDGERWOOD...DORAN AND WESTERN AREAS. SLIGHT TO MODERATE
WITHIN BANK RISES WERE BEING NOTED ON A FEW AREA RIVERS AS WELL.
RUNOFF WILL CONTINUE DURING THE LATE AFTERNOON HOURS ESPECIALLY IN
THE HAVANA...LIDGERWOOD...CAMPBELL...WESTERN AND WENDELL AREAS. DUE
TO THE RELATIVELY NARROW NATURE OF THE HEAVY RAINS...THE RUNOFF
SHOULD PEAK DURING THE EARLY EVENING AND DIMINISH BY SUNSET. THE
SOUTHERN MAINSTEM RED AND ITS TRIBUTARIES WILL SEE SLIGHT TO
MODERATE RISES OVER THE NEXT FEW DAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR FURTHER DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE
LAT...LON 4578 9623 4578 9578 4612 9579 4612 9517
4643 9518 4641 9626
$$
EWENS000
WGUS73 KFGF 260223
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
923 PM CDT MON JUL 25 2005
MNC051-111-260233-
GRANT MN-OTTER TAIL MN-
923 PM CDT MON JUL 25 2005
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN OTTER TAIL
AND GRANT COUNTIES...
AT 923 PM CDT...HEAVY RAINS HAVE MOVED OUT OF GRANT AND SOUTHERN
OTTER TAIL COUNTIES. FLOOD WATERS HAVE SUBSIDED AND FLOODING IS NO
LONGER A THREAT SO THE WARNING HAS BEEN CANCELLED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.
LAT...LON 4578 9623 4578 9578 4612 9579 4612 9517
4643 9518 4641 9626
$$
HOPKINSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 11:00 AM CDT, 28 minutes earlier.
Area forecast discussion, Jul 25, 11:00 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1100 AM CDT MON JUL 25 2005 .CURRENT OBSERVATIONAL OVERVIEW... 15Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER NORTHERN NEBRASKA WITH INVERTED TROUGH AXIS INTO SOUTHEAST NORTH DAKOTA/WEST CENTRAL MINNESOTA STRONGEST PRESSURE FALLS NOTED ACROSS NORTHWEST IOWA SUGGESTING LOW CENTER SHOULD CONTINUE PUSHING EAST THIS AFTERNOON. LATEST WATER VAPOR IMAGERY SHOWED REGION UNDER THE FAVORABLE RIGHT REAR QUAD OF 250MB 120 JET MAX THIS FEATURE IS AIDING UPPER LEVEL DIVERGENCE AND RESULTANT LARGE SCALE ASCENT. EXAMINATION OF RADAR TRENDS SUGGESTS THAT STEADIEST AND HEAVIEST RAINFALL/EMBEDDED THUNDER OCCURRING SOUTH OF THE I-94 CORRIDOR WHERE FLASH FLOOD WARNING HAVE BEEN ISSUED FOR PORTIONS OF SOUTHERN WILKIN... RICHLAND AND SARGENT COUNTIES WHERE UP TO 2 TO 3 INCHES OF RAINFALL HAS OCCURRED. .SHORT TERM... SURFACE LOW/INVERTED TROUGH MOVE EASTWARD THIS AFTERNOON WITH BEST SFC BASED/ELEVATED INSTABILITY PARAMETERS REMAINING TO THE SOUTH OF REGION STEADIEST RAINFALL SHOULD REMAIN SOUTH OF I-94 CORRIDOR WITH MUCH LESSER AMOUNTS TO OCCUR ACROSS THE NORTH WHERE SOMEWHAT DRIER AIR EMBEDDED IN DEEP LAYERED NORTHEAST TRAJECTORY FROM HIGH PARKED OVER ONTARIO PROVINCE GUIDANCE INCLUDING CURRENT LAMP GUIDANCE TRENDS RUNNING AHEAD OF LATEST TEMPERATURE TRENDS BASED ON THIS WILL LOWER HIGHS THIS AFTERNOON A FEW DEGREES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG
Hazardous weather outlook, Jul 25, 6:36 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 636 AM CDT MON JUL 25 2005 UPDATED THIS MORNING TO INCLUDE SLIGHT RISK OF SEVERE ALONG SD BORDER MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261135- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 636 AM CDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS WILL AFFECT LOCATIONS JUST NORTH OF THE SOUTH DAKOTA BORDER THROUGH 11 AM WITH A SEVERE THUNDERSTORM POSSIBLE. LARGE HAIL AND STRONG WINDS TO 60 MPH WILL BE THE THREAT. OTHERWISE...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR OVER SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY INTO EARLY EVENING AS LOW PRESSURE MOVES FROM NEBRASKA INTO IOWA. SCATTERED SHOWERS WILL OCCUR OVER NORTHEASTERN NORTH DAKOTA INTO NORTHWEST MINNESOTA. OVER AN INCH OF RAIN MAY FALL TODAY SOUTH OF INTERSTATE 94 IN NORTH DAKOTA AND HIGHWAY 10 IN MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY INTO WEDNESDAY EVENING. AT THE PRESENT TIME NO SEVERE WEATHER IS EXPECTED. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. RIDDLE
In the hours before
Local storm report, Jul 25, 10:25 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1025 AM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM TSTM WND DMG 3 S HERMAN 45.77N 96.14W
07/23/2005 GRANT MN PUBLIC
SEVERAL TREES DOWN TRUNK DIAMETER 1.5 TO 2 FT
0830 AM TSTM WND DMG 8 W HOFFMAN 45.83N 95.95W
07/23/2005 GRANT MN PUBLIC
LARGE LIMBS DOWM 6-8 INCH DIAMETER
0838 AM TSTM WND DMG 4 SSE HOFFMAN 45.78N 95.75W
07/23/2005 GRANT MN PUBLIC
NUMEROUS LARGE TREES DOWN.
&&
GGUSTLocal storm report, Jul 25, 10:27 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1027 AM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 12 NE KLOTEN 47.84N 97.89W
07/24/2005 1.00 INCH NELSON ND PUBLIC
0806 PM TSTM WND DMG 4 NW LOGAN CENTER 47.84N 97.88W
07/24/2005 GRAND FORKS ND PUBLIC
4-6 INCH DIAMETER TREE BRANCHES DOWN
0806 PM TSTM WND DMG 12 NE KLOTEN 47.84N 97.89W
07/24/2005 NELSON ND PUBLIC
4-6 INCH DIAMETER TREE BRANCHES DOWN
0806 PM HAIL 4 NW LOGAN CENTER 47.84N 97.88W
07/24/2005 1.00 INCH GRAND FORKS ND PUBLIC
0837 PM HAIL 1 W EMERADO 47.92N 97.39W
07/24/2005 1.00 INCH GRAND FORKS ND NWS EMPLOYEE
0838 PM TSTM WND GST EMERADO 47.92N 97.36W
07/24/2005 60 MPH GRAND FORKS ND TRAINED SPOTTER
0838 PM HAIL EMERADO 47.92N 97.36W
07/24/2005 0.75 INCH GRAND FORKS ND TRAINED SPOTTER
0842 PM TSTM WND GST 2 WNW EMERADO 47.93N 97.40W
07/24/2005 63 MPH GRAND FORKS ND MESONET
NDDOT RWIS SENSOR PEAK WIND GUST REPORT ALONG U.S. HWY 2.
0848 PM HAIL GRAND FORKS AFB 47.96N 97.38W
07/24/2005 0.75 INCH GRAND FORKS ND OTHER FEDERAL
0905 PM TSTM WND DMG EAST GRAND FORKS 47.93N 97.02W
07/24/2005 POLK MN NWS STORM SURVEY
4 INCH DIAMETER TREE BRANCH DOWN
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:44 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 39 min |
| Jul 25, 9:59 AM CDT | Flash Flood Warning | FGF | Wilkin | 12 hr |
Nearby
Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.